It’s a well-established fact that consuming too much of something can lead to adverse effects, regardless of how healthy they are. The same applies to vitamin and mineral supplements.
No matter how important these supplements are to your diet, it’s important to remember that they can cause severe side effects when taking in abnormally high doses.
Unfortunately, it can be pretty challenging to determine if you’re still taking your supplements normally or not, especially if you’re not aware of its health consequences. But before that, it’s important to clarify that depending on the vitamin or mineral you’re consuming, the health consequences may vary.
Fat-Soluble Vitamins, Water-Soluble Vitamins, And Minerals
Although both are a type of nutrient, there’s a difference between vitamins and minerals. Minerals are inorganic, while vitamins are organic. Therefore, the health consequences that come with overdosing on either one would also vary. Generally, minerals are more fatal when taken in high doses than vitamins due to their inorganic structure.
The same can be said with vitamins. If you didn’t know, there are two classifications of vitamins according to how the body absorbs them: (1) water-soluble vitamins and (2) fat-soluble vitamins. The first dissolves in water, while the second dissolves in fats and oils.
The vast majority of vitamins are water-soluble, except for four, namely vitamin A, D, E, and K. Since these four vitamins stay in your system for a longer time than other vitamins, it’s easier to accumulate in your body, which means they’re more likely to result in health risks when taking in high doses. Vitamin A, in particular, can result in numerous health consequences.
With this knowledge, you should be able to figure out what particular nutrient you’re overdosing on once you recognize the symptoms. On that note, here are nine of the most common health consequences of overdosing on vitamin and mineral supplements.
When you overdose on any type of nutrient, you’re most likely going to experience a headache or migraine of some sort before experiencing the actual symptoms. It can be mild or severe depending on how far you’ve exceeded the normal dosage and the type of nutrient you’re overdosing.
There are also cases where individuals experience dizziness when suffering from a migraine. When experiencing a migraine, it’s best that you visit your doctor as they most likely have a way to determine its cause, whether it’s due to overdosing or other reasons.
Just like migraines, you may also vomit a lot when overdosing on any type of nutrient, although it’s a health consequence often observed when overdosing on vitamin C or D. In some cases, you may even become slightly nauseous before vomiting, which can be terrible.
The good news is that once you start vomiting, the excess vitamins and minerals, along with your meal, would be excreted, thereby resolving the problem by itself. For that reason, vomiting might be the least dangerous health consequence on this list, along with diarrhea.
Just like vomiting, you may suffer from diarrhea when overdosing on any kind of nutrient. This is mainly because many vitamins and minerals cause indigestion, especially vitamin C, B, iron, zinc, selenium, and sodium.
Similar to vomiting, after experiencing this issue, there’s a massive chance that you’ll excrete the nutrients out of your body, so it’s not too big of a deal. Take note that before suffering from diarrhea, you might experience abdominal first.
- Hair Loss, Bad Breath, And Cracked Nails
These health consequences are only caused by selenium toxicity, but it’s still worth mentioning mainly because these are incredibly apparent and can affect your daily life.
If you experience these symptoms all at once, you’re most likely consuming too much selenium. This mineral is commonly found in dairy products, whole grains, and all types of meat, so you might want to steer away from them for a while.
When you overdose on minerals, you might find yourself getting seizures quite often, or at least a symptom of it.
For your reference, seizures are characterized by jerking movements, stiffening, breathing problems and may eventually lead to loss of consciousness.
If you’re experiencing any of these symptoms or getting a seizure altogether, you’re most likely overdosing on either copper, nitrate, iron, or sodium.
- Bone Issues
Vitamin D is best known for its ability to improve your bone health, but it may result in adverse effects instead if you consume too much of this vitamin. More specifically, you may feel pain in your joints and bones.
Although this is typically temporary, it may develop into a more severe and even permanent bone disorder if not taken care of. You can also experience this health consequence through overdosing on vitamin A, although it’s a relatively rare occurrence.
- Liver Damage
Liver damage is another common health consequence that can result from consuming vitamin A, B, or copper in high doses. On the bright side, the liver is a unique organ as it regenerates over time.
Be that as it may, it’s worth noting that when you overdose on vitamin A for several weeks or months, you’re likely to suffer from liver damage which may eventually develop into a disorder.
- Cardiac Arrest
Perhaps the most common fatal consequence of overdosing on minerals is cardiac arrest. It happens when you overdose on potassium and nitrate. If you consume these minerals in extremely high doses, it may even result in death.
Since this health consequence happens without any warning, it’s best to pay close attention to your potassium and nitrate intake at all times, especially when you’re taking supplements or something similar.
- Mental Disorder
If a high concentration of minerals enters the bloodstream, it would primarily affect your organs, especially the brain. That’s why overdosing on minerals has a high chance of resulting in a mental disorder, especially if you continued overdosing even after experiencing the symptoms.
Taking vitamin and mineral supplements has been an essential part of the lifestyle of many individuals. While elevating the dosage can sometimes lead to positive effects, it’s best to consult your doctor first before pushing through with your decision.
This is especially true if you’re taking vitamin A supplements since it leads to the greatest number of health consequences.